Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2008, 10:25 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2008, 10:25 PM CDT (03:25 UTC)
- Expired
- Jun 26, 2008, 11:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 7:14 PM CDT | Tornado Watch | SPC | 7 hr |
| Jun 26, 9:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 270325
SVRFSD
SDC003-015-073-270415-
/O.NEW.KFSD.SV.W.0166.080627T0325Z-080627T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1115 PM CDT
* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21
MILES WEST OF WESSINGTON SPRINGS...OR 21 MILES EAST OF FORT
THOMPSON...MOVING EAST AT 36 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESSINGTON SPRINGS AROUND 1055 PM CDT...
LANE AROUND 1105 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH
DAKOTA.
LAT...LON 4394 9899 4394 9894 4411 9894 4411 9892
4406 9834 4375 9833 4393 9900
TIME...MOT...LOC 0325Z 284DEG 31KT 4402 9896
$$
CJ2 follow-up statements
000
WWUS53 KFSD 270346
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT THU JUN 26 2008
SDC003-015-073-270415-
/O.CON.KFSD.SV.W.0166.000000T0000Z-080627T0415Z/
JERAULD SD-AURORA SD-BRULE SD-
1046 PM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN BRULE...NORTHERN AURORA AND SOUTHERN JERAULD
COUNTIES...
AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF LANE...OR 27 MILES EAST
OF CHAMBERLAIN...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LANE AROUND 1110 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN SOUTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4393 9887 4410 9885 4410 9872 4409 9871
4409 9867 4408 9865 4406 9834 4375 9833
4390 9888 4392 9888
TIME...MOT...LOC 0346Z 288DEG 30KT 4393 9876
$$
CJ000
WWUS53 KFSD 270409
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT THU JUN 26 2008
SDC003-015-073-270419-
/O.EXP.KFSD.SV.W.0166.000000T0000Z-080627T0415Z/
JERAULD SD-AURORA SD-BRULE SD-
1109 PM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE...NORTHERN
AURORA AND SOUTHERN JERAULD COUNTIES WILL EXPIRE AT 1115 PM CDT...
THE STORM IS NO LONGER SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN SOUTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4393 9887 4410 9885 4410 9872 4409 9871
4409 9867 4408 9865 4406 9834 4375 9833
4390 9888 4392 9888
TIME...MOT...LOC 0409Z 288DEG 30KT 4387 9851
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:55 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 26, 8:55 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT THU JUN 26 2008
.DISCUSSION...
TWO AREAS OF CONVECTION PRESENTLY BEARING DOWN ON OUR CWA FROM THE
WEST. FIRST ONE IS PRESENTLY LOCATED OVER NORTH CENTRAL SOUTH
DAKOTA...WHERE SUBTLE MID LEVEL SHORTWAVE/SURFACE BOUNDARY/LOW LEVEL
MOISTURE CONVERGENCE AND INSTABILITY AXIS COINCIDE. THIS AREA OF
CONVECTION MOVING EVER SO SLOWLY TO THE SOUTHEAST...AND WILL MOST
LIKELY MAKE IT INTO OUR NORTHWESTERN ZONES AROUND 05Z. THERE HAS
BEEN A GOOD DEAL OF SEVERE WEATHER WITH THIS COMPLEX...INCLUDING
TORNADOES...AND WHILE INSTABILITY IS NOT QUITE AS GOOD OVER OUR
AREA...ATMOSPHERE STILL SUPPORTIVE OF SEVERE STORMS...AND THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WILL REMAIN BY THE TIME
ACTIVITY REACHES OUR AREA. SECONDARY MCS PUSHING OUT OF CENTRAL
NEBRASKA ALONG PREVIOUS OUTFLOW BOUNDARY...AND THIS ACTIVITY MAY
REACH OUR FAR SOUTHWEST IN THE NEXT HOUR OR SO. AGAIN...WILL BE THE
POTENTIAL FOR LARGE HAIL/DAMAGING WINDS WITH THIS ACTIVITY.
POSSIBILITY THAT BOTH SYSTEMS WILL CONVERGE OVER OUR CWA DURING THE
LATE NIGHT HOURS...THEN PUSH EASTWARD THROUGH THE NIGHT...BRINGING
SWATH OF POSSIBLE HEAVY RAIN ACROSS PORTIONS OF OUR CENTRAL AND
SOUTHERN ZONES. UPDATES OUT SHORTLY. /JM
&&
.PREV DISCUSSION...
IN THE SHORT TERM...NOTHING MUCH GOING ON AS CWA BTWN SHORT WAVES
WITH LOTS OF SUBSIDENCE AND SUNSHINE THIS AFTN THRU EARLY EVE. GFS
VERIFYING MUCH BTR THEN NAM WITH RETURN SELY FLOW WARMER AND MORE
HUMID AIR SETTING UP OVR CWA. AS MAJOR SHORT WAVE MOVES OVR DKTS
TNGT...THIS SHOULD INDUCE MAJOR MCS DVLPMT IN CNTRL SD THIS EVE...
GRADUALLY DVLPG ESEWD OVR CWA DURG NGT WITH LCLLY HEAVY RAINS. MOST
LIKELY AREA FOR SVR WOULD BE JAMES VALLEY WEST THIS EVE WITH BEST
INFLOW AND INSTABILITY...MOVG DOWN THRU MO VALLEY AS FAR NORTH AS
I90 AFT MIDN. BEST QPF FOCUS ON MOST MODELS EXCPT NAM IS I90
NORTH...BUT NO REASON FOR MCS NOT TO TURN SE TO THE S OF I90 WHERE
HEAVY RAIN OCCURRED THIS MRNG...ESP IN NWRN IA...SO PUT OUT FFA TO
COVER PSBLTY OF TRAINING OVER SAME AREA. TSTMS SHOULD MOVE OFF THRU
ERN CWA BY FRI MRNG AS TROF MOVES EAST.
GENERALLY DRY CONDITIONS EXPECTED FOR THE EARLY AFTERNOON...THEN BOTH
GFS AND NAM SHOWING UPPER PV ANOMALY AND ASSOCIATED MID LEVEL COOLING
PUSHING INTO THE NORTHERN CWA LATE IN THE AFTERNOON. COULD SEE A FEW
INSTABILITY SHRA/TSRA WITH THIS BEFORE SUNSET.
UNSEASONABLY STRONG UPPER LEVEL LOW DROPS INTO THE NORTHERN PLAINS
AND UPPER MIDWEST FOR THE WEEKEND...AND APPEARS TO BE TRENDING A
LITTLE FARTHER WEST THAN PREVIOUS RUNS. WITH COLD AIR ALOFT AND
DECENT WAVE DROPPING SOUTH ALONG THE BACK SIDE OF THE MAIN UPPER
LOW...SEEMS TO BE A LITTLE BETTER CERTAINTY OF SCATTERED SHOWERS
DEVELOPING AHEAD OF THE WAVE...ESPECIALLY OVER SOUTHWEST MN. NOT A
GREAT DEAL OF INSTABILITY SEEN ON FORECAST SOUNDINGS...SO WENT WITH
ONLY ISOLATED THUNDER THREAT AT THIS TIME...AND HAVE KEPT POPS IN
THE MID-CHANCE/SCATTERED RANGE DUE TO SCATTERED COVERAGE EXPECTED.
WITH LOW TRENDING FARTHER WEST...LOW LEVEL COLD AIR DOING LIKEWISE
AND HAVE COOLED TEMPS A FEW MORE DEGREES ACROSS THE EAST SATURDAY
AFTERNOON...KEEPING SOME AREAS FROM KBKX-KOTG IN THE UPPER 60S.
SHOULD ALSO BE FAIRLY WINDY SATURDAY WITH DEEP UNIDIRECTIONAL FLOW
AND RAIN SHOWERS TO HELP PULL SOME STRONGER WINDS TO THE SURFACE.
MAIN UPPER LOW PULLS EAST INTO THE GREAT LAKES BY SUNDAY...BUT
MODELS SHOWING ANOTHER WEAK WAVE DROPPING SOUTH INTO OUR REGION ON
THE BACK SIDE. AIRMASS STARTING TO DRY OUT SOME IN DEEP NORTHERLY
FLOW BY THEN...SO HAVE LEFT OUT ANY MENTION OF PRECIP...THOUGH HAVE
TRENDED SKY COVER UP FROM MOSTLY CLEAR WHICH WE HAD GOING. TEMPS
WILL LIKELY STILL BE 5-10 DEGREES BELOW LATE JUNE NORMALS FOR HIGHS
ON SUNDAY...AS LOW LEVEL COLD AIR HANGS TOUGH ONE MORE DAY.
HIGH PRESSURE STILL IN CONTROL AS IT SHIFTS EAST INTO THE UPPER
MISSISSIPPI VALLEY ON MONDAY/MONDAY NIGHT...WITH DRY CONDITIONS AND
SEASONABLE TEMPS EXPECTED. RETURN SOUTHERLY FLOW BRINGS WARMER TEMPS
AND HIGHER MOISTURE LEVELS BACK INTO THE AREA STARTING TUESDAY...
WITH PRECIP CHANCES INCREASING ACROSS THE AREA THROUGH MID WEEK.
MAIN BOUNDARY REMAINS NORTH OF OUR FORECAST AREA...WITH STRONG
THETA-E ADVECTION SPREADING ACROSS THE CWA TUESDAY NIGHT. WEAK WAVE
DROPPING DOWN EASTERN SIDE OF UPPER RIDGE THROUGH EASTERN ND AND MN
COULD INITIATE SOME SCATTERED STORMS WITH THE INCREASING MOISTURE
AND WILL KEEP SOME LOW POPS IN TUESDAY NIGHT. LITTLE BETTER CHANCE
WITH DEEPER MOISTURE RETURN LATER WEDNESDAY THROUGH THURSDAY AS LOW
LEVEL BOUNDARY MOVES ACROSS THE REGION. GFS/ECMWF DIFFER IN TIMING
THE BOUNDARY THROUGH...WITH ECMWF FASTER. CANADIAN FAVORS SLOWER GFS
TIMING...THOUGH NOT QUITE AS SLOW...AND SEEMS A GOOD COMPROMISE. IN
EITHER CASE...BOTH TUESDAY AND WEDNESDAY LOOK TO BE WARMEST DAYS OF
THE WEEK...WITH DECENT SHOT AT LOWER 90S ALONG/WEST OF THE JAMES
RIVER...AND POSSIBLY PUSHING 90 NEAR I-29 AS WELL BY WEDNESDAY. IF
FRONT DOES MOVE THROUGH AS SLOW AS GFS INDICATES...SOUTHEAST PARTS
OF THE CWA COULD PUSH UPPER 80S-NEAR 90 AGAIN THURSDAY. THOUGH WITH
TENDENCY TOWARD FASTER TIMING AT THIS TIME...WILL KEEP THEM A LITTLE
COOLER THAN 00Z MEX GUIDANCE FOR NOW.
&&
.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 18Z WED. SCT TSRA SHUD
REDEVELOP FOR A FEW HOURS AFT 08Z AT KHON...AND TOWARD 11Z KFSD
WHICH COULD PRESENT THREAT FOR SOME UPPER END MVFR VSBYS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
FOR IAZ001>003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
FOR MNZ089-090-098.
NE...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
FOR NEZ013-014.
SD...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
FOR SDZ062-066-067-070-071.
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH LATE
TONIGHT FOR SDZ053>056-059>061-065-068-069.
TORNADO WATCH THROUGH 3 AM CDT FRIDAY
FOR SDZ038-050-052-053-057>059-063-064.
&&
JH/RSRHazardous weather outlook, Jun 26, 6:09 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 609 PM CDT THU JUN 26 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 609 PM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS... THUNDERSTORMS OVER THE WESTERN HIGH PLAINS EARLY THIS EVENING WILL SPREAD EAST OVERNIGHT REACHING SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY SUNRISE FRIDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO 65 MPH. FLOODING... WITH THE THUNDERSTORM ACTIVITY LATER TONIGHT...THE HEAVIER THUNDERSTORM CELLS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. THEREFORE BE AWARE OF URBAN FLOODING IN LOW OR FLAT AREAS...AS WELL AS FLOODING IN RURAL LOW AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS EAST OF INTERSTATE 29 ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 34 min |
| Jun 27, 12:06 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld, Sanborn | 39 min |
| Jun 27, 12:21 AM CDT | Tornado Warning | FSD | Jerauld | 24 min |
| Jun 27, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 37 min |
| Jun 27, 1:48 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 42 min |
| Jun 27, 1:59 AM CDT | Tornado Warning | FSD | Hutchinson, McCook, Turner | 13 min |
| Jun 27, 2:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 30 min |
| Jun 27, 2:36 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 39 min |
| Jun 27, 3:16 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jun 27, 4:51 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 39 min |
| Jun 27, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 26 min |
| Jun 27, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Sanborn | 33 min |
| Jun 27, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.